AN ALBUM OF URINARY MICROSCOPY IMAGES IN A CLINICAL CONTEXT
G.B. Fogazzi, Milan, Italy
S. Verdesca, Milan, Italy
Now the last two cases. Both of them about crystalluria.
In January 2002, the urine of a 64-year-old woman under treatment with amoxicillin and clavulanic acid (3g/day) is found to contain large amounts of crystals. Serum creatinine is normal. Macroscopically, the urine has a whitish and chalky appearance. Urine dipstick shows: pH 5.5, specific gravity 1.030, albumin ±, haemoglobin and leukocyte esterase negative.
The urinary sediment contains many unusual crystals, which differ remarkably from the crystals commonly seen such as uric acid, calcium oxalate, calcium phosphate, triple phosphate, etc. The crystals appear as needles, bunches reminiscent of a broom brush, sheaves (slides 111 and 112), all of which are highly birefringent under polarized light (slide 113).
The unusual appearance of crystals coupled with the use of an antibiotic suggests us that crystals might be due to amoxycillin. The drug is stopped, and two days later no more crystals can be found in a new urine sample.
Infrared spectroscopy of the urine sediment, which is done for us at Hôpital Necker in Paris by Professor Michel Daudon, an authority in the field, confirms that the crystals are made up of pure amoxycillin trihydrate, whose infrared spectrum is shown in slide 115.
What do we know about amoxycillin crystalluria? To date, some 18 cases have been described in the literature. The clinical manifestations ranged from isolated crystalluria (either macroscopic or microscopic), to crystalluria associated with gross haematuria, to acute renal failure. For all cases, the clinical manifestations reversed once the drug was withdrawn.
What are the causes of gross haematuria and of acute renal failure in such patients? To date, there are no patients who were submitted to renal biopsy, however it is hypothesized that there is a tubular damage and a medullary congestion caused by the intrarenal precipitation of crystals. More rarely, the acute renal failure is due an obstructive uropathy, caused by the massive precipitation of macroscopic crystals in the renal pelvis.
To know a bit more about it, this is the paper we published in NDT in 2003 on this subject.
What do we know about drug-related crystalluria? There are a number of drugs which can cause crystalluria, and the list increases every year a bit. Besides sulfadiazine, amoxycillin, and cephalexin, also ciprofloxacin can cause crystalluria (interestingly, there are at least two patients in the literature who developed acute renal failure associated with such crystals). Other drugs are: the inhibitor of HIV-1 protease indinavir, the diuretic triamterene (which is no longer used in Italy), the coronary dilator piridoxylate, the anti-epileptic agents primidone and felbamate, the vasodilator naftidrofuryl oxalate, vitamin C (when given at high doses intravenously), and the inhibitor of gastrointestinal lipase, orlistat These drugs cause crystals which have very unusual appearances (needles, sheaves, stars, hexagons, plates, butterflies, crosses, etc, etc), with the exception of piridoxylate, vitamin C, and orlistat, which cause calcium oxalate crystals, which undistinguishable from common calcium oxalate crystals.
And now, some examples of drug crystalluria. Sulfadiazine by polarized light.
Needles of acyclovir.
Indinavir, which causes very big crystals with a very pleomorphic appearance.
Ciprofloxacin crystals. In 2006, we published in NDT some nice images of ciprofloxacin crystals in the urine, which we obtained (without clinical consequences….) by the administration to a healthy volunteer (myself) of ciprofloxacin and sodium bicarbonate to alkalinize the urine. Again, the nature of the crystals was confirmed by infrared spectroscopy performed by Professor Daudon in blind conditions.
What are the factors which favour drug crystalluria? Drug overdose, of course, and/or dehydration, hypoalbuminaemia, renal function impairment, and urine pH.
Urine pH is important because the solubility of the drugs is pH-dependent: amoxycillin precipitates in the urine at pH 4.0 and pH 7.0, ciprofloxacin at pH >7.3, indinavir at pH >6.0.
The clinical manifestations of drug crystalluria are isolated and asymptomatic crystalluria or crystalluria associated with micro or gross haematuria with or without leukocyturia. Obstructive uropathy due to drug stone formation or even acute renal failure due to intratubular precipitation of crystals.
As in this case, in which we found the precipitation of calcium oxalate crystals within the renal tubules due to large doses of intravenous vitamin C.
What are the general rules to follow once one comes across a crystalluria which may be due to a drug? First, think of a drug whenever you come across crystals with unusual and pleomorphic appearance, without forgetting, however, that piridoxylate, vitamin C, and orlistat can cause very typical calcium oxalate crystals. Second, ask the patient if and which drug(s) she/he is taking (of course, no drug, no drug crystalluria!!) Then, check the renal function because acute renal failure is possible, and/or hydrate the patient or reduce or discontinue the drug to prevent acute renal failure.
THE SIXTH PART WILL BE PUBLISHED ON SEPTEMBER 3RD, 2008